For many women, getting off of hormonal birth control can be a struggle, especially if they have been on the pill for many years. Symptoms that may come up on stopping the pill include: acne, mood swings, lack of or irregular periods, more breast tenderness, very light periods or menstrual cramps. This is often described as ‘going through puberty again!’ The good news is that with a proactive plan, we can minimize this discomfort by addressing the underlying causes.
In practice, I find that optimizing nutrition, weight and activity level and a careful examination of past hormonal balance can help tremendously in bringing your hormones back on track more easily. Treating imbalances in stress hormones and also thyroid function may also be required. Remember that hormonal birth control doesn’t actually regulate your hormones, it just provides a certain level of hormones that create a withdrawal bleed not menstruation. If you had issues with hormone imbalance before going on the pill, they will very likely still be there when you stop
The two most common issues coming off hormonal birth control are acne and lack of menstruation. Let’s look at each of them more closely:
Acne flare-ups coming off the pill are very common, especially if you have been on a pill that blocks androgens (Diane-35, Tricyclen, Tricycle-Lo, Yaz or Yasmin). When you stop, your skin is simply not accustomed to normal or high testosterone levels, and will react. This may happen even if you didn’t have problem skin before going on the pill.
Lack of menstruation
It can take a while for the brain and ovaries to remember how to communicate again, especially if you started hormonal birth control as a teen before you ovaries had fully matured, or if you have been on hormonal birth control for more than 5 years. The key to determine here is whether there is a hormone imbalance such as polycystic ovarian syndrome (PCOS), or whether it is simply a communication issue (hypothalamic amenorrhea), which can easily be diagnosed through basic bloodwork.